MAUDE Adverse Event Report: ABIOMED, INC IMPELLA CP; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC IMPELLA CP; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA CP
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Codes Hematoma (1884); Blood Loss (2597)
Date of Event 12/19/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was returned to the manufacturer for evaluation.The evaluation confirmed that both the desivalve, repo 9f (part number 0046-0552) and tapered wound closure 15f (part number 0046-0517) were found to be damaged.Both parts were found to have multiple cracks at their tips and were scratched in the areas behind cracks.This damage is consistent with damage that usually caused by calcified vasculature; however, according to the complainant no calcifications were visualized during this case.A manufacturing review was done, which revealed that there were no material review reports or reworks that apply to this failure mode.In addition, a review of the device history record was performed and it did not reveal any complaints against this lot of impella cp pumps.In conclusion the root cause of the access site hematoma was a damaged repositioning unit.The damage to the repositioning unit has been confirmed, but the root cause was unable to be determined.No corrective action is recommended because the root cause was unable to be determined.(b)(4).
 
Event or Problem Description
On (b)(6) 2017 an impella cp was inserted in the left groin of a (b)(6) male patient.The pump was placed without issue.The patient was then removed from the cath lab and was taken to the operating room for by-pass surgery.At this time it was noticed that the pump flows and pressures were dropping.A hematoma was found in the patient's groin.Manual pressure was held.It was then observed that blood was actually coming from the repositioning sheath, which was found to be cracked.A cut-down procedure was performed and proximal and distal purse string were applied to the femoral artery.The repositioning sheath was removed from the artery, while the impella cp remained in the patient.A three vessel cabg was successfully performed.The impella cp was sutured to the patient's groin, with a plan to leave the pump in the patient's for a couple of days.Pulses were palpable in the affective groin, and the site was reported to look much better with no hematoma, and the area was soft but was much bruised.The impella was removed from the patient on (b)(6) 2017, after 54.98 hours of successful patient support.The physician reported that he was very happy with the patient's recovery and how well he did with the impella cp support.

Brand Name
IMPELLA CP
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC
22 cherry hill drive
danvers MA 01923
MDR Report Key7205913
Report Number1220648-2017-00129
Device Sequence Number1486265
Product Code OZD
UDI-Device Identifier00813502011258
UDI-Public00813502011258
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/31/2018
Device Model NumberIMPELLA CP
Device Catalogue Number0048-0003
Device Lot Number1273798
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/08/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/19/2017
Initial Report FDA Received Date01/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR